Hail, Dallam
- When
- August 18, 5:44 PM CST
- Where
- Dallam County, 3.63 mi NNE of Perico
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -102.830
Severe thunderstorms moved across the western and central sections of the Texas Panhandle during the evening hours producing large hail and damaging thunderstorm winds. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the western and central sections of the Texas Panhandle during the evening hours producing large hail and damaging thunderstorm winds. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:40 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT TUE AUG 18 2009
.AVIATION...
TSTMS WILL POSE IMMEDIATE THREAT TO TERMINALS NEXT FEW HOURS. MVFR
CIGS AND IFR VSBYS POSSIBLE WITH TSTMS...IN ADDITION TO STRONG
VARIABLE WINDS. STRATUS EXPECTED TO PRODUCE MVFR OR IFR CIGS BEFORE
SUNRISE. SWLY SFC WINDS EXPECTED TO RESUME WED MRNG. FEW CU
EXPECTED AT AMA AND GUY WED AFTN.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 18 2009/
DISCUSSION...
THUNDERSTORM COVERAGE AND INTENSITY THIS EVENING AND TONIGHT WILL BE
THE MAIN FORECAST CONCERN.
MORNING CONVECTION HAS LEFT A BLANKET OF LOW CLOUDS ACROSS THE
PANHANDLES THIS AFTERNOON...BUT HAVE RECENTLY BEGUN TO SCATTERED OUT
SOME. TEMPERATURES HAVE BEEN SLOW TO CLIMB THIS AFTERNOON WITH MOST
LOCATIONS ONLY IN THE MIDDLE 70S THUS FAR. THIS HAS HELPED STABILIZE
THINGS A BIT AND SUPPRESSED CONVECTION FOR THE TIME BEING. REMNANT
BOUNDARY HAS BECOME HARD TO DEFINE THIS AFTERNOON...BUT SURFACE
WINDS HAVE REGAINED AN SOUTHEASTERLY UPSLOPE COMPONENT ACROSS THE
ENTIRE CWA.
UPPER LEVEL SHORTWAVE TROUGH EVIDENT ACROSS THE FOUR CORNERS PER
LATEST WATER VAPOR IMAGERY WILL CONTINUE TO MOVE TOWARDS THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED
ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHEASTERN COLORADO.
THIS ACTIVITY WILL CONTINUE TO SLOWLY PUSH OFF THE EAST/SOUTHEAST AS
ONE OR MORE THUNDERSTORM COMPLEXES WILL BEGIN TO IMPACT THE WESTERN
AND NORTHWESTERN ZONES BY EARLY EVENING. HIGHEST POPS TONIGHT WILL
BE SITUATED ACROSS THE NORTHERN ZONES WHERE LIKELY POPS ARE
CARRIED...WITH CHANCE POPS ELSEWHERE. ONCE AGAIN FEEL THAT THE MET
SOLUTION HAS A BETTER HANDLE ON OVERALL SETUP...AND WILL BE LEANING
MORE TOWARDS ITS SOLUTION FOR POP STRUCTURE TONIGHT. WITH 30 OR SO
KNOTS AT 500 MB...AND ESE UPSLOPE WINDS...SUFFICIENT SHEAR WILL BE
PRESENT TO SUPPORT ORGANIZED CONVECTION. STRONG TO SEVERE STORMS
AGAIN SEEM PLAUSIBLE AS AN MCS SHOULD TRACK INTO THE REGION...WITH
DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. WITH REGARDS TO
THE FLASH FLOOD WATCH...HAVE OPTED TO HOLD ONTO IT FOR NOW AS HEAVY
RAINFALL WILL STILL BE POSSIBLE. PLENTY OF MOISTURE STILL IN PLACE
ACROSS THE PANHANDLES WITH SHORT TERM MODELS ADVERTISING PWAT VALUES
AROUND 1.5 INCHES. SOME LOCATIONS ACROSS THE WATCH AREA HAVE
RECEIVED SIGNIFICANT AMOUNTS OF RAIN OVER THE LAST WEEK...SO ANY
ADDITIONAL RAIN WOULD SERVE TO AGGRAVATE FLOODING CONCERNS.
SLIGHT END POPS WERE RETAINED FOR WEDNESDAY MORNING MAINLY ACROSS
THE EASTERN ZONES AS SOME LEFTOVER SHOWER/STORMS MAY BE ONGOING
AFTER 12Z. AGAIN HAVE TRENDED TEMPERATURES DOWNWARD A FEW DEGREES
FROM GUIDANCE ON WEDNESDAY AND THURSDAY. CLOUDS/PRECIP MAY BE
LINGERING AROUND IN THE MORNING AND SLIGHTLY COOLER CONDITIONS IN
STORE ON THURSDAY BEHIND THE NEXT FRONT WHICH WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT. LOW END POPS WERE KEPT IN THE GRIDS FOR
WEDNESDAY NIGHT AS THE BOUNDARY MOVES THROUGH THE AREA.
AFTER WEDNESDAY NIGHT...NO POPS WERE INTRODUCED TO THE FORECAST.
BOTH THE GFS AND EUROPEAN BEGIN BUILDING THE UPPER LEVEL RIDGE
ACROSS THE PLAINS STATES. THIS WILL BRING A GRADUAL WARMING TREND
TOWARDS THE END OF THE WEEK...WITH TEMPS CLIMBING BACK INTO THE LOWER
TO MIDDLE 90S. FOR THE MOST PART...12Z MEX NUMBERS WERE GENERALLY
ACCEPTED DURING THE EXTENDED WITH MINOR ADJUSTMENTS HERE AND THERE.
TAB
FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LIMITED OVER THE NEXT WEEK DUE TO
RECENT RAINS AND MINIMUM RELATIVE HUMIDITY VALUES ABOVE 25 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 64 91 62 84 63 / 50 10 10 10 5
BEAVER OK 64 88 61 83 60 / 70 20 20 10 5
BOISE CITY OK 60 89 58 82 60 / 70 10 5 10 5
BORGER TX 67 93 67 84 66 / 50 20 20 10 5
BOYS RANCH TX 64 94 62 83 63 / 50 10 10 5 5
CANYON TX 64 92 62 84 63 / 40 10 10 10 5
CLARENDON TX 68 92 67 86 64 / 40 20 20 10 5
DALHART TX 62 90 60 81 61 / 60 10 5 5 5
GUYMON OK 62 89 60 83 62 / 70 20 20 5 5
HEREFORD TX 65 90 63 84 63 / 40 10 10 10 5
LIPSCOMB TX 68 90 62 83 62 / 50 20 20 10 5
PAMPA TX 69 91 66 81 65 / 50 20 20 10 5
SHAMROCK TX 69 94 66 85 63 / 40 20 20 10 5
WELLINGTON TX 70 95 68 90 66 / 40 20 20 10 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
OCHILTREE...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...TEXAS.
&&
03/24TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 508 PM CDT TUE AUG 18 2009 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 508 PM CDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS... ALTHOUGH A FEW TORNADOES WILL BE POSSIBLE GIVEN THE STRONGLY SHEARED ENVIRONMENT. THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS PANHANDLE UNTIL MIDNIGHT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. WITH MANY AREAS HAVING EXPERIENCED LOCALLY HEAVY RAINFALL OVER THE PAST FEW DAYS...THE THREAT FOR FLASH FLOODING WILL EXIST. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL BUT THE FAR WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS. SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO RELAY THEIR SEVERE WEATHER INFORMATION AND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. JOHNSON
The Amarillo radar (KAMA), 158 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
18 thunderstorm wind, 1 hail. Local standard time, as filed.
The general public estimated fifty-two knot thunderstorm wind gusts just north northwest of Romero.
A trained spotter estimated thunderstorm wind gusts around sixty-one knots in Romero.
A trained spotter reported that two trees were uprooted and that a full dumpster was turned over by the strong thunderstorm winds. The trained spotter also reported that a barn door was smashed in and that a one thousand gallon propane tank had been moved four feet by the thunderstorm wind gusts.
The general public estimated thunderstorm wind gusts near sixty-one knots just west of Channing.
An amateur radio operator estimated thunderstorm wind gusts of fifty-two knots in Channing.
The general public estimated thunderstorm wind gusts of fifty-six knots south of Vega.
An amateur radio operator estimated thunderstorm wind gusts of sixty-one knots in Channing.
The Hereford Cooperative Observer estimated thunderstorm wind gusts of fifty-two knots along with blowing dirt. The Cooperative Observer also reported that there was damage to some small tree limbs and fences.
The general public estimated thunderstorm wind gusts of fifty-two knots north of Hereford.
The general public estimated thunderstorm wind gusts of fifty-six knots east of Channing.
A storm chaser estimated thunderstorm wind gusts of sixty-one knots south of Wildorado.
An amateur radio operator estimated thunderstorm wind gusts of sixty-one knots east northeast of Channing.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots in Cactus.
An amateur radio operator reported that a street sign had blown down across the southbound lanes of Interstate 27 and McCormick Road.
An amateur radio operator reported that six inch diameter tree limbs had blown down.
The general public estimated thunderstorm wind gusts of fifty-six knots south of Spearman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193730, 193733, 193734, 193747, 193735, 193736, 193738, 193737, 193748, 193739, 193740, 193741, 193743, 193742, 193731, 193732, 193745, 193744, 193746.